Statin drugs may not be for everyone; may affect mental function in the elderly with dementia according to small study
Statins are a popular class of drugs used to control cholesterol levels. They do this by blocking an enzyme that the body needs to create cholesterol. Clinical trials show that all of the statin drugs cut the risk of heart disease by 25% to 35%. In the U.S. an estimated thirty-three million adults are taking a statin drug. If someone has heart disease or is at very high risk of developing heart disease and have high cholesterol statins are one of the best classes of drugs to protect them.
Recent studies have shown that statin drugs may deplete the body of valuable nutrients including Ubiquinol, Lutein, Zeaxanthin, fish oil omega-3 fatty acids and possibly even Vitamin D. Many studies also indicate that these nutrients are important for maintaining the health of the eyes and brain.
This year the Food and Drug Administration has issued new safety warnings for statins. They can cause several additional side effects, including cognitive problems such as memory lapses and confusion. Also, there is an increased risk of diabetes in at risk people due to additional but slight elevations in blood sugar. Although the increase in blood sugar is small, for those with already elevated blood sugar the rise may be enough to drive them into a diagnosis of diabetes. The agency is stressing that the side effects appear to be rare and not serious.
However, a small but alarming study illustrates the effects statins have on brain function in elderly individuals with cognitive decline. Fortunately the effects were reversible. Eighteen patients with mild Alzheimer’s were taken off of statins for six-weeks and then placed back on them again. When the patients were taken off of statins their test scores for the Mini Mental State Examination improved. This short thirty question test is used to screen for cognitive impairment and dementia and is also used to follow the course of cognitive changes over time in a patient and also to estimate the severity of cognitive impairment. When the patients were placed back on a statin their MMSE scores again declined. The study is published in the October 2012 issue of the American Journal of Pharmacotherapy.
The following study was published on our website August 13th, 2012
Statin drugs potentially harm the eyes
The retina is a key part of your eye. It is a thin layer of tissue on the inside back wall of the eye. The retina contains millions of light-sensitive cells and various nerve cells that detect and organize visual information. Your retina sends this information to the brain through your optic nerve where the picture is decoded into what you are looking at.
Retinal diseases can affect the area of the retina that serves your central vision. This is known as the macula and also the fovea which is at the center of the macula can be affected leading to disastrous consequences for your vision. The macula is located in the back of the eye roughly in the center of the retina. It is a small and highly sensitive part of the retina responsible for detailed central vision such as reading or recognizing a face.
The macula also serves as a shield for the retina, filtering out radiation and unstable blue light. To act as a shield the macular tissue must be of normal thickness. Thinning of the macula occurs with age. This allows more light to penetrate into the retina damaging it and with continued exposure preventing it from properly healing. Research shows that particular supplements and food ingredients restore the natural thickness to the macular tissue and this is directly related to restoring and improving visual functions.
Researchers from the University of Georgia performed experiments to gauge the effects of statin drugs on the eyes anatomy, eye health, and eye-friendly carotenoid levels (Lutein and Zeaxanthin).
In the first study108 healthy young people had their blood tested. It was found that the level of the good cholesterol known as HDL was related to the level of Lutein and Zeaxanthin in the blood stream (HDL carries these carotenoids to the retina). The total level of cholesterol was also tied into the level of carotenoids. Total cholesterol and HDL levels if adequate were tied into healthy macular tissue meaning that if total cholesterol or HDL is too low the eye suffers.
In the second study of forty participants half who were using statins and half who weren’t it was found that the longer a person used a statin the poorer the health of the macular tissue; it thins in relation to continuous use of statins.
The following study was published on our website August 14th, 2012
The use of Statin drugs to lower cholesterol is strongly linked to developing cataracts
The lens of the eye is like the lens of a camera; if the lens of a camera is dirty you don’t get a clear picture. Like the lens of a camera if the lens of the eye is cloudy you don’t see clearly.
A cataract is a clouding of the lens in the eye and it obscures vision. Most cataracts are related to aging. Cataracts are very common in older people. According to the National Eye Institute by age 80, more than half of all Americans either have a cataract or have had cataract surgery.
In a new study doctors from the University of Waterloo in Ontario Canada examined data on nearly 6,400 patients seen in their eye clinic over the years 2007 to 2008. Of these, 452 patients had type 2 diabetes.
Both diabetes and statin use were evaluated for a relationship to cataracts taking into account other factors such as high blood pressure and smoking. Both diabetes and statin sue were tied into a jump in an increased rate of people developing cataracts. Diabetes was tied to an 82 percent increased risk and statin use was tied to a 57 percent increase. Because so many people take statins the number of cataracts associated with statin use was similar to the number associated with diabetes. Diabetics who took statins of course developed cataracts faster at an older age than non-diabetic older people who did not take statins.
Interestingly the occurrence of a common cataract seen in diabetics known as a posterior subcapsular cataract seemed to be more due to using statins than having the disease. The study is published in the August issue of Optometry and Vision Sciences, official journal of the American Academy of Optometry.